Advertisement

Journal of Combinatorial Optimization

, Volume 24, Issue 3, pp 192–201 | Cite as

The second largest number of maximal independent sets in connected graphs with at most one cycle

  • Min-Jen Jou
Article

Abstract

A maximal independent set is an independent set that is not a proper subset of any other independent set. In this paper, we determine the second largest number of maximal independent sets among all graphs (respectively, connected graphs) of order n≥4 with at most one cycle. We also characterize those extremal graphs achieving these values.

Keywords

Maximal independent set Cycle Clasp 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Alzoubi K, Wan P-J, Frieder O (2003) Maximal independent set, weakly-connected dominating set, and induced spanners in wireless ad hoc networks. Int J Found Comput Sci 14(2):287–303 MathSciNetMATHCrossRefGoogle Scholar
  2. Basagni S (1999) A distributed algorithm for finding a maximal weighted independent set in wireless networks. In: Proceedings of the 11th IASTED international conference on parallel and distributed computing and systems (PDCS), pp 517–522 Google Scholar
  3. El-Basil S (1988) Binomial-combinatorial properties of Clar structures. Discrete Appl Math 19(1–3):145–156 MathSciNetMATHCrossRefGoogle Scholar
  4. Hujter M, Tuza Z (1993) The number of maximal independent sets in triangle-free graphs. SIAM J Discrete Math 6:284–288 MathSciNetMATHCrossRefGoogle Scholar
  5. Jin Z, Li X (2008) Graphs with the second largest number of maximal independent sets. Discrete Math 308:5864–5870 MathSciNetMATHCrossRefGoogle Scholar
  6. Jou MJ, Chang GJ (1995) Survey on counting maximal independent sets. In: Tangmance S, Schulz E (eds) Proceedings of the second Asian mathematical conference. World Scientific, Singapore, pp 265–275 Google Scholar
  7. Jou MJ, Chang GJ (1997) Maximal independent sets in graphs with at most one cycle. Discrete Appl Math 79:67–73 MathSciNetMATHCrossRefGoogle Scholar
  8. Jou MJ, Chang GJ (2002) Algorithmic aspects of counting independent sets. Ars Comb 65:265–277 MathSciNetMATHGoogle Scholar
  9. Jou M-J, Lin J-J (2009) Trees with the second largest number of maximal independent sets. Discrete Math 309:4469–4474 MathSciNetMATHCrossRefGoogle Scholar
  10. Knopfmacher A, Tichy RF, Wagner S, Ziegler V (2007) Graphs, partitions and Fibonacci numbers. Discrete Appl Math 155:1175–1187 MathSciNetMATHCrossRefGoogle Scholar
  11. Moon JW, Moser L (1965) On cliques in graphs. Isr J Math 3:23–28 MathSciNetMATHCrossRefGoogle Scholar
  12. Moscibroda T, Wattenhofer R (2004) Efficient computation of maximal independent sets in unstructured multi-hop radio networks. In: Proc of 1-st international conference on mobile ad hoc and sensor systems, pp 51–59 Google Scholar
  13. Rhodes N, Willett P, Calvet A, Dunbar JB, Humblet C (2003) CLIP: similarity searching of 3D databases using clique detection. J Chem Inf Comput Sci 43(2):443–448 CrossRefGoogle Scholar
  14. Prodinger H, Tichy RF (1982) Fibonacci numbers of graphs. Fibonacci Q 20:16–21 MathSciNetMATHGoogle Scholar
  15. Wagner SG (2006) The Fibonacci number of generalized Petersen graphs. Fibonacci Q 44:362–367 MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Ling Tung UniversityTaichungTaiwan

Personalised recommendations